Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adderall and High Blood Pressure

09/22/2006

Question:

Our 13 yr old adopted daughter has been on 30mg Adderall RX daily for almost a year now. It has made a remarkable difference in her ability to stay focused, which has helped her improve her grades from failing to passing with A`s and B`s. Her pediatrician has done periodical med checks to monitor her growth, weight, blood pressure, etc. Yesterday, her blood pressure was 139/89. This concerned me immediately. When I brought it up to the Dr., all he said was it was a little high and that he would recheck her in 4 months.

She is 5/3" and 140lbs.

As I stated earlier, she is adopted, so we don`t know any family history. She plays middle school basketball, so she is extremely active. I`ve been after her for using too much salt in her diet, but I`m not sure if her salt use would cause the elevated blood pressure at this age.

Her blood pressure has always been normal for her age until now. Could Adderall Rx bring on high blood pressure after taking it this long? Should I seek a second opinion to see about taking her off of the Adderall?

Thank you for any advice.

Answer:

You ask a very important question. I always tell my patients, "A's" and "B's" are wonderful but never at the expense of being 'flat', unhappy, sleeping poorly or not eating well or feeling 'like yourself' or other potentially concerning health effects.

I can't address your daughter's concerns specifically since I don't know her history. I'll try to answer what I can.

I would generally recheck a thirteen year old's blood pressure (BP) if it usually runs mid-normal but is suddenly a little high. Her height is about the 90th percentile for her age (assuming she is much closer to 13 than 14 years old). That would mean her high normal BP would be about 135/90 (136/91 if she's almost 14). So, she's not far from normal. She is certainly not in any eminent danger so don't worry about that. I added some links to this that you may want to look at; one on BP in kids and another that is a growth chart to figure out height percentiles (one needs that for BPs in kids). They are meant for professionals but you may learn something from them as well

It is rare, in my experience, to have BP always run high because of a stimulant, such as Adderall or Ritalin. What I do see happen for a few people is that even mildly anxiety producing situations that might usually produce mild increases in BP tend to produce higher increases. And, although I'd love to think otherwise, we doctors tend to give folks a little anxiety now and then.

So, what to do? I'd suggest you tell your daughter you wrote to an ADD expert who said she's likely absolutely fine but that it rarely hurts to recheck things if there is any question because our bodies are so precious. Then, stop by you local fire station. Yup, fire station. Take time to look over the neat trucks while you are there but also bring a copy of this---your question and my answer. Firefighters are wonderful folks and I have found they usually really enjoy taking BPs for their neighbors when they stop by. Plus, there are folks around the station who know what abnormals are. Of course, if some bells go off while you are there, move out and come back at another time...they may have something more pressing to do.

Check her BP both on and off meds. If it is up on medication your doctor may want to try another stimulant to see if it works well without the hyper-responsiveness or he might even want to consider a mild beta-blocker such as 25 mg of atenolol, although many pediatricians would prefer to leave the latter up to a cardiologist.

Also, although you may be aware of this already, regular physical exercise including things like walking a dog every day for 20 minutes can help bring down blood pressure A LOT.

I hope this helps. Let me know how things work out.

Related Resources:

Growth Curve - Girls
High BP - Peds & Adols

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati